Wyoming, 2016Winter Storm in Wyoming, January 19 to 20, 2016
January 19 to 20, 2016 · NWS CYS · 6 events in 3 counties and zones
A strong low pressure system produced moderate to heavy snowfall over the Snowy and Sierra Madre ranges, with light to moderate snowfall over the adjacent valleys and foothills of south central Wyoming. West to northwest winds gusting between 55 and 65 mph created near whiteout conditions between Laramie and Rawlins, with visibilities reduced to less than a quarter mile in falling and blowing…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system produced moderate to heavy snowfall over the Snowy and Sierra Madre ranges, with light to moderate snowfall over the adjacent valleys and foothills of south central Wyoming. West to northwest winds gusting between 55 and 65 mph created near whiteout conditions between Laramie and Rawlins, with visibilities reduced to less than a quarter mile in falling and blowing snow. WYDOT closed Interstate 80 in both directions between Laramie and Rawlins for several hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 19, 9:12 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 19, 9:12 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
912 PM MST TUE JAN 19 2016
.UPDATE...
ISSUED AT 909 PM MST TUE JAN 19 2016
00Z NAM GUIDANCE SHOWING 700MB WIND SPEEDS OVER THE SOUTH LARAMIE
RANGE AT 55KTS. LATEST WRKHGT PRODUCT ALSO SHOWING AN INCREASE IN
THE 850/700MB CRAIG TO CASPER HEIGHT GRADIENTS. 12-15Z GRADIENTS
BOTH ABOVE 60MTRS. WENT AHEAD AND ADDED THE SOUTH LARAMIE RANGE
AND EASTERN FOOTHILLS INTO THE HIGH WIND WARNINGS AS WE ARE GOING
TO BE VERY CLOSE TO HITTING 60MPH OVER THE SUMMIT TONIGHT THROUGH
THE DAY WEDNESDAY. UPDATES HAVE BEEN SENT.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 229 PM MST TUE JAN 19 2016
THE MAIN CONCERN WITH THIS PORTION OF THE FORECAST IS THE POTENTIAL
FOR SNOW AND BLOWING SNOW ALONG PORTIONS OF INTESTATE 80 AND HIGH
WIND POTENTIAL IN BORDEAUX.
TONIGHT-WEDNESDAY: LATEST WATER VAPOR LOOP WAS SHOWING A FAIRLY
PRONOUNCED POTENTIAL VORTICITY ANOMALY MOVING THROUGH OREGON AND
NORTHERN NEVADA. THIS FEATURE IS PROGGED TO PUSH SOUTHEAST THIS
EVENING AND START IMPACTING THE WESTERN HALF OF OUR FORECAST AREA
AFTER MIDNIGHT.
THE INITIAL IMPACTS ARE EXPECTED TO OCCUR IN THE SIERRA MADRE
MOUNTAIN RANGE WHERE SNOWFALL ACCUMULATION SHOULD START OUT FAIRLY
LIGHT...BUT SNOWFALL RATES SHOULD BEGIN TO PICK UP ON WEDNESDAY AS
THE LOW LEVEL LAPSE RATES BEGIN TO STEEPEN. IN FACT...WE COULD SEE
SOME HEAVY SNOW SHOWERS IN THIS REGION TOMORROW WITH TOTAL
ACCUMULATIONS OF 6 TO 10 INCHES BEFORE DIMINISHING WEDNESDAY NIGHT.
NOT EXPECTING REALLY STRONG WINDS IN THIS REGION...BUT IT WILL BE
ENOUGH SOME CAUSE QUITE A BIT OF BLOWING AND DRIFTING.
THE BIGGER CONCERN WILL BE THE ARLINGTON ZONE WHERE THE LOW LEVEL
HEIGHT GRADIENT (800-700MB) IS EXPECTED TO TIGHTEN WHICH SHOULD
FAVOR MUCH STRONGER WINDS WITH SPEEDS UP 50 MPH. THESE WINDS
COMBINED WITH SOME SNOW DEVELOPING AND LOOSE SNOWFALL FROM THE
PREVIOUS NIGHTS MAY CAUSE TRAVEL TO BE NEARLY IMPOSSIBLE LATE
TONIGHT THROUGH WEDNESDAY. AFTER COLLABORATING WITH PARTNERS WE
DECIDED TO ISSUE A WINTER STORM WARNING FOR THAT AREA WITH THE
POTENTIAL FOR REDUCED VISIBILITY TO LESS THAN ONE HALF MILE AT TIMES
WITH SOME ISOLATED AREAS NEAR WHITEOUT CONDITIONS.
THE NEXT CONCERN IS THE HIGH WIND POTENTIAL IN BORDEAUX. WE DID GO
AHEAD AND ISSUE A HIGH WIND WARNING FOR THAT AREA...BUT NOT
EXPECTING MUCH IN THE WAY OF SNOW ACCUMULATION OR BLOWING SNOW.
LOCAL WIND MODEL IS STILL SHOWING HIGH PERCENTAGES ESPECIALLY IN THE
MORNING INTO THE EARLY AFTERNOON.
WEDNESDAY NIGHT-THURSDAY NIGHT: THE SNOW/BLOWING SNOW AND HIGH WINDS
SHOULD BEGIN CALM DOWN ON WEDNESDAY NIGHT AS THE UPPER LEVEL RIDGE
TRIES TO BUILD OVER THE AREA. THIS SHOULD FAVOR A NICER/DRY DAY ON
THURSDAY...BUT IT WILL STILL BE BREEZY AS THE NORTHERLY FLOW PUSHES
THROUGH AREAS EAST OF THE LARAMIE RANGE.
.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 229 PM MST TUE JAN 19 2016
AN UPPER LEVEL RIDGE WILL DOMINATE THE REGION ON FRIDAY...BRINGING
DRY AND MILD CONDITIONS. ACTIVE SOUTHWEST FLOW OVER THE PAC NW WILL
DEVELOP AND MAINTAIN AT LEAST A MODERATE SFC PRESSURE GRADIENT
ACROSS THE FORECAST AREA. WINDS IN THE WIND PRONE AREAS WILL BECOME
BREEZY TO WINDY AS A RESULT...WITH THE GFS SUGGESTING WINDS ALOFT
MAY SUPPORT STRONG WINDS DEVELOPING FRIDAY NIGHT THROUGH SATURDAY
MORNING. THE ECMWF/GEM MODELS DO NOT AGREE HOWEVER...WITH A WEAKER
GRADIENT AND MUCH LESS WIND OVERALL. SO FOR NOW...TOOK A
CONSERVATIVE APPROACH WITH WINDS AND KEPT GUSTS OF 40 TO 45 KTS
THROUGH THIS TIME. LIGHT SNOW WILL BEGIN IN THE MOUNTAINS ON
SATURDAY WITH MORE WIDESPREAD LIGHT SNOW POSSIBLE ON SUNDAY AS AN
UPPER LEVEL TROUGH MOVES OVERHEAD...ALONG WITH A SFC COLD FRONT
DROPPING DOWN FROM THE SOUTH. COOLER TEMPS WILL RETURN FOR SUNDAY
THROUGH TUESDAY WITHIN THE UPPER TROUGH...AND BREEZY CONDITIONS IN
THE WIND CORRIDOR WILL RETURN FOR MONDAY AND TUESDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 407 PM MST TUE JAN 19 2016
PROBLEM AREA FOR THE 00Z TAFS WILL BE AIRPORTS WEST OF THE LARAMIE
RANGE AS WINDS INCREASE AND LIGHT SNOW DEVELOPS. LATEST HRRR
SHOWING IFR CONDITIONS DEVELOPING AT KRWL NEAR 06Z AND PERSISTING
THROUGH THE OVERNIGHT. CONFIDENCE HIGH ON THIS HAPPENING AND WILL
CONTINUE TO MONITOR KLAR. RIGHT NOW...KEPT THEM VFR...BUT THAT
COULD CHANGE IF SNOW SPREADS FURTHER EAST.
&&
.FIRE WEATHER...
ISSUED AT 229 PM MST TUE JAN 19 2016
NO FIRE WEATHER CONCERNS ARE EXPECTED AT THIS TIME DUE TO MOIST
FUELS AND MORE SNOWFALL EXPECTED.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 2 AM TO 5 PM MST WEDNESDAY FOR
WYZ114.
WINTER WEATHER ADVISORY UNTIL 5 AM MST THURSDAY FOR WYZ112.
WINTER STORM WARNING FROM 2 AM TO 5 PM MST WEDNESDAY FOR WYZ110.
HIGH WIND WARNING FROM 2 AM TO 5 PM MST WEDNESDAY FOR WYZ106-116-
117.
NE...NONE.
&&
UPDATE...GCC
SHORT TERM...REC
LONG TERM...RJM
AVIATION...GCC
FIRE WEATHER...RECHazardous weather outlook, Jan 19, 7:29 PM MST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
729 PM MST TUE JAN 19 2016
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-210230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
729 PM MST TUE JAN 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
BRISK NORTHWEST WINDS OF 35 TO 40 MPH ARE POSSIBLE ACROSS THE
AREA WEDNESDAY NIGHT INTO THURSDAY THAT COULD IMPACT TRAVEL TO
HIGH PROFILE AND LIGHT WEIGHT VEHICLES.
A MORE WIDESPREAD HIGH WIND EVENT IS POSSIBLE SATURDAY AS A COLD
FRONT APPROACHES FROM THE NORTHWEST. WIND GUSTS IN EXCESS OF 50
MPH ARE POSSIBLE FOR MUCH OF SATURDAY.
SNOW RETURNS TO THE AREA SATURDAY NIGHT INTO SUNDAY AS ANOTHER
COLD FRONT MOVES THROUGH THE AREA. SNOW ACCUMULATIONS ARE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
WYZ106-110-116-117-210230-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
729 PM MST TUE JAN 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
STRONG WINDS ARE EXPECTED TO DEVELOP TONIGHT AND CONTINUE INTO
WEDNESDAY. ANOTHER PACIFIC LOW PRESSURE SYSTEM IS EXPECTED TO
BRING WIDESPREAD LIGHT SNOW TO MUCH OF CARBON COUNTY AND AREAS
WEST OF THE LARAMIE RANGE BEGINNING TONIGHT AND CONTINUING THROUGH
WEDNESDAY. WINTER STORM WARNINGS....ADVISORIES AND A HIGH WIND
WARNING ARE IN EFFECT FOR PORTIONS OF THE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A MORE WIDESPREAD HIGH WIND EVENT IS POSSIBLE SATURDAY AS A COLD
FRONT APPROACHES FROM THE NORTHWEST. WIND GUSTS IN EXCESS OF 60
MPH ARE POSSIBLE FOR MUCH OF SATURDAY FOR THE WIND PRONE AREAS OF
SOUTHEAST WYOMING.
SNOW RETURNS TO THE AREA SATURDAY NIGHT INTO SUNDAY AS ANOTHER
COLD FRONT MOVES THROUGH THE AREA. SNOW ACCUMULATIONS ARE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
Winter Storm, Sierra Madre Range
- When
- January 19, 11:00 PM MST to January 20, 5:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Old Battle SNOTEL (elevation 10000 ft) estimated 14 inches of snow.
Winter Storm, Sierra Madre Range
- When
- January 19, 11:00 PM MST to January 20, 5:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Little Snake River SNOTEL site (elevation 8915 ft) estimated 16.2 inches of snow.
Winter Storm, Sierra Madre Range
- When
- January 19, 11:00 PM MST to January 20, 5:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 16 inches of snow.
Winter Storm, Sierra Madre Range
- When
- January 19, 11:00 PM MST to January 20, 5:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SHAVE Project
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 14 inches of snow.
Winter Storm, Snowy Range
- When
- January 19, 11:00 PM MST to January 20, 5:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 16 inches of snow.
Winter Storm, North Snowy Range Foothills
- When
- January 19, 11:00 PM MST to January 20, 5:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wind gusts of 55 to 65 mph combined with falling snow and produced near whiteout conditions with visibilities frequently less than a quarter mile due. WYDOT closed Interstate 80 in both directions between Laramie and Rawlins for several hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, January 19, 20163 deaths · 1 injured · 1 event
- Winter Weather in Illinois, January 19 to 20, 20161 death · 1 injured · 19 events
- Avalanche in Wyoming, January 19, 20161 death · 1 event
- Winter Weather in Missouri, January 19, 2016$500,000 · 1 event
- Winter Weather in Kentucky, January 19 to 20, 201622 events
- Winter Weather in Arkansas, January 19 to 20, 201613 events
- Winter Weather in Missouri, January 19 to 20, 201611 events
- Heavy Snow and Winter Weather in Indiana, January 19 to 20, 20166 events
- Heavy Snow in Washington, January 19 to 20, 20164 events
- Dense Fog in Colorado, January 19, 20163 events
- High Wind in Oregon, January 19, 201689 kt wind · 2 events
- Strong Wind in Rhode Island, January 19, 2016$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617249, 617251, 617252, 617254, 617255, 617256.